Dust Storm, Randall
- When
- December 19, 12:00 PM CST to 2:33 PM CST
- Where
- Randall forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A strong cold front moved across the Texas Panhandle during the day on the 19th. The strong surface pressure gradient out ahead of the cold front caused southwesterly surface winds of 25 to 35 mph with brief gusts up to 50 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong cold front moved across the Texas Panhandle during the day on the 19th. The strong surface pressure gradient out ahead of the cold front caused southwesterly surface winds of 25 to 35 mph with brief gusts up to 50 mph. Loose dirt and dust in dry lake beds in eastern New Mexico was lifted and carried into the southwestern Texas Panhandle by these strong winds. The dust and dirt reduced visibilities to less than a mile on many roadways. The lowest visibility reported occurred in Bushland (Potter County) where visibilities dropped to a half mile. Amarillo (Randall County), Canyon (Randall County), Vega (Oldham County), and Hereford (Deaf Smith County) all reported one mile visibility. As the cold front moved southeastward across the southwestern Texas Panhandle surface winds shift around to the northwest sending the blowing dirt and dust south of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 11:36 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1136 AM CST WED DEC 19 2012
.AVIATION...
SURFACE WINDS GUSTING TO AS HIGH AS 55 KT REMAINS PRIMARY IMMEDIATE
CONCERN. AVIATION WEATHER WARNING FOR AMARILLO AREA AIRPORTS REMAINS
VALID UNTIL MIDNIGHT.
KAMA VAD WIND PROFILER DATA INDICATE THAT 45 TO 55 KT SOUTHWEST WINDS
ARE CURRENTLY 1000 TO 2000 FEET ABOVE THE SURFACE. THESE WINDS WILL
EASILY MIX DOWNWARD THIS AFTERNOON. REDUCED VISIBILITIES DUE TO
BLOWING DUST ARE EXPECTED. HIGH AMOUNT OF UNCERTAINTY REGARDING
LOWER LIMIT OF VISIBILITIES. AMENDMENTS WILL BE A DISTINCT
POSSIBILITY.
STRONG COLD FRONT WILL CAUSE SURFACE WINDS TO SHIFT TO NORTHWEST
AROUND 21Z TODAY AT NORTHERN TERMINALS...AND AROUND 00Z THURSDAY AT
KAMA. VERY STRONG SURFACE WINDS WILL PREVAIL THIS EVENING BEHIND
COLD FRONT...WITH GUSTS AS HIGH AS 55 KT EXPECTED. MVFR CEILINGS
EXPECTED THIS AFTERNOON AND EVENING AT KGUY...AS LIGHT SNOW MAY
DEVELOP. NO CEILINGS BELOW 3000 FEET EXPECTED AT OTHER TERMINALS.
SURFACE WINDS DIMINISH GRADUALLY AFTER 06Z THURSDAY. MUCH TAMER
WEATHER EXPECTED AFTER SUNRISE THURSDAY...WITH CLEAR SKY AND SURFACE
WINDS AROUND 15 KT.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 631 AM CST WED DEC 19 2012/
AVIATION.../12Z TAFS/
AT KAMA...WINDS WILL INCREASE STEADILY AFTER 1730Z WITH GUSTS OVER
40 KT EXPECTED. DELAYED TIMING OF THE COLD FRONT BY AN HOUR AT KAMA.
STRONGEST WINDS WILL OCCUR AFTER THE PASSAGE OF THE COLD
FRONT...ESPECIALLY BETWEEN 01Z-05Z. WOULDN/T BE SURPRISED TO SEE A
GUST TO 55 KT DURING THIS TIME FRAME. THINK WINDS SHOULD FINALLY
SUBSIDE AFTER 06Z. BLDU WILL ALSO BE A CONCERN AFTER 1730Z...BUT
ESPECIALLY BETWEEN 19Z-00Z WHERE IFR OR LOWER VSBYS WILL BE POSSIBLE.
AT KDHT...ALSO DELAYED COLD FRONT TIMING BY AN HOUR. STRONGEST WINDS
SHOULD OCCUR 00Z-04Z WITH GUSTS POTENTIALLY UP TO 55 KT. BLDU WILL
REDUCE VSBYS INTO INTO MVFR CATEGORY AFTER 18Z AND INTO IFR CATEGORY
22Z-03Z. WINDS SHOULD SUBSIDE AFTER 05Z.
AT KGUY...WINDS MAY BE SLIGHTLY WEAKER AHEAD OF THE COLD FRONT THAN
AT KAMA OR KDHT. HOWEVER...THE STRONGEST WINDS WILL OCCUR 01Z-06Z
WHEN A GUST UP TO 60 KT CANNOT BE RULED OUT. THERE WILL ALSO BE A
POSSIBILITY OF -SN AND BLSN 21Z-00Z. MVFR CIGS AND/OR VSBYS ARE ALSO
EXPECTED...MAINLY 21Z-06Z. WINDS MAY NOT SUBSIDE UNTIL AFTER 07Z.
JACKSON
PREV DISCUSSION... /ISSUED 536 AM CST WED DEC 19 2012/
.VERY STRONG WINDS ARE ALMOST HERE...
DISCUSSION...
EVERYTHING THAT/S BEEN DISCUSSED FOR DAYS LEADING UP TO THIS HIGH
WIND EVENT STILL REMAINS IN PLAY. AS HAS BEEN PREACHED FOR THE PAST
FEW AFD/S...ONLY TWO MAIN WX CONCERNS ARE NOTED THIS FCST...TODAY
AND CHRISTMAS DAY.
TODAY...
WINDS WILL RAMP UP LATE THIS MORNING AND NOT RAMP DOWN FOR MANY
UNTIL ALMOST MIDNIGHT TONIGHT. LATEST FORECAST SOUNDINGS STILL SHOW
60 MPH GUSTS TO BE LIKELY FOR MOST AREAS TODAY. IN FACT...A 70 MPH
GUST CANNOT BE RULED OUT ANYWHERE...THOUGH GUSTS THIS STRONG SHOULD
BE ISOLATED. OUTSIDE OF BUMPING UP WIND GUSTS A BIT...HAVE LEFT THE
FORECAST LARGELY IN TACT. TOYED WITH ISSUING A BLOWING DUST ADVISORY
TODAY...BUT DECIDED IT WOULD BE BEST TO SEE HOW MUCH THE DUST IS
AFFECTING VISIBILITIES TODAY BEFORE ISSUING A BLOWING DUST ADVISORY
OR DUST STORM WARNING. FUTURE PACKAGES MAY HAVE TO INCLUDE DUST
HEADLINES IF VISIBILITIES DO IN FACT BECOME SIGNIFICANTLY REDUCED.
TEMPS ARE TRICKY TODAY BUT HAVE GONE ON THE WARM SIDE FOR THE
EASTERN PANHANDLES AS BKN CLOUDS SHOULD STAY AT BAY FOR THESE AREAS
THROUGH THE AFTERNOON. THE COLD FRONT IS STILL ON TRACK TO BLAST
THROUGH LATE THIS AFTERNOON/EARLY THIS EVENING. SNOW CHANCES STILL
REMAIN MEAGER AND CONFINED TO THE NRN PANHANDLES.
THURSDAY THROUGH MONDAY...
AFTER A COOL THURSDAY...TEMPS WILL WARM BACK ABOVE SEASONAL LEVELS
THROUGH THE WEEKEND WITH BREEZY CONDITIONS EXPECTED.
CHRISTMAS DAY...
MODEL SOLUTIONS CONTINUE TO FLIP FLOP BUT SEEM TO BE TRENDING TOWARD
A WEAKER...MORE OPEN...AND FURTHER NORTH UPR WAVE. THIS MEANS
SLIGHTLY LOWER CHANCES FOR A WHITE CHRISTMAS AROUND THE
PANHANDLES...THOUGH THERE REMAINS PLENTY OF TIME FOR THIS TO CHANGE.
AND THOUGH CONSENSUS MED RANGE MODEL SOLUTIONS ARE TRENDING AWAY
FROM A SIGNIFICANT CHRISTMAS SNOW...THERE ARE STILL MODEL RUNS OUT
THERE /IE THE 06Z GFS/ THAT WANT TO HIT THE PANHANDLES WITH SEVERAL
INCHES OF SNOW ON TUESDAY. WITH THIS IN MIND...FELT IT PRUDENT TO
INCLUDE SLIGHT CHANCES FOR SNOW ACROSS THE ENTIRE AREA ON TUE. ONE
THING DOES LOOKS FOR SURE...AND THAT IS A MAJOR COOL DOWN FOR
CHRISTMAS DAY OR TUESDAY NIGHT AT THE LATEST AS A STRONG COLD FRONT
PUSHES THROUGH AND ARCTIC AIR PLUNGES SOUTH.
SIMPSON
FIRE WEATHER...
VERY HIGH WINDS WILL BE NOTED FROM LATE THIS MORNING THROUGH
MIDNIGHT TONIGHT. THE STRONG WINDS WILL SHIFT FROM SOUTHWEST TO
NORTHWEST THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL LIKELY
REMAIN NEAR OR ABOVE 20 PERCENT...BUT WILL HIGHLIGHT ELEVATED FIRE
WEATHER CONDITIONS IN THE SOUTHERN TEXAS PANHANDLE WITH A FIRE
DANGER STATEMENT AS POWER LINES COULD ARC OR BE DOWNED THIS
AFTERNOON AND FIRE CONTAINMENT WILL BE DIFFICULT. RELATIVE
HUMIDITIES WILL BE VERY LOW IN THE AFTERNOONS THROUGH THE WEEKEND.
WINDS WILL BE LIGHT ON THURSDAY BEFORE INCREASING THROUGH THE
WEEKEND. PRECIPITATION WILL BE SCARCE THROUGH AT LEAST MONDAY.
SIMPSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
03/16HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 422 AM CST WED DEC 19 2012 OKZ001>003-TXZ001>020-192230- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 422 AM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. VERY STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH WILL AFFECT THE PANHANDLES FROM LATE THIS MORNING THROUGH MIDNIGHT TONIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH THIS TIME. THE STRONG WINDS WILL LEAD TO BLOWING DUST ACROSS THE REGION...AND POSSIBLY BLOWING SNOW IN THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE PANHANDLES FRIDAY WITH CRITICAL FIRE WEATHER CONDITIONS POSSIBLE. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS TODAY AND FRIDAY THROUGH SUNDAY. SIMPSON
The national radar mosaic for the moment the first event began.
4 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426705, 426714, 426716, 426717.